Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Lincoln, IL

March 30, 1998Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 1998, 10:58 PM CST for Fulton County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 10:58 PM CST (04:58 UTC)
Expired
Mar 30, 1998, 11:45 PM CST
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 9:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS1 KSPI 310459 RRA
SVRSPI
ILC057-310545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1058 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1145 PM CST

* SOME LOCATIONS AFFECTED
  CUBA
  FAIRVIEW
  AVON

* AT 1055 PM CST LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST SOUTHWEST OF CUBA...MOVING NORTHEAST AT
  50 MPH.

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

GOETSCH/HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:05 PM CST, 8 hours 53 minutes earlier.

Area forecast discussion, Mar 30, 2:05 PM CST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CST MON MAR 30 1998

ILX 18Z SOUNDING INDICATED A LOADED GUN PROFILE WITH PLENTY OF
LOW LVL MOISTURE...DRY AIR IN THE MID LEVELS AND UNIDIRECTIONAL
FLOW WITH GRTR THAN 40KTS OF SPEED SHEAR IN THE 0-6KM LAYER. PLENTY
OF INSTABILITY WAS PRESENT WITH AN LI OF -5 AND A CAPE GRTR THAN 1500.
A LOOK AT OTR 18Z SOUNDINGS UPSTREAM INDICATED PLENTY OF LOW LVL
MOISTURE ADVECTION IS IN STORE FOR CENT IL...ALNG WITH INCRSG
MID/UPR LVL WINDS WHICH WILL SIGNIFICANTLY INCRS THE SHEAR.

AT THE SFC...A NRLY STNRY FNTL BNDRY XTNDED FROM DEEPENING LOW
PRESS IN SW OK TO ANOTHER WEAKER LOW IN SCENT IA THEN ACRS CENT
WI AND NRN MICH. ANOTHER BNDRY...PROBABLY AN OLD OUTFLOW BNDRY FROM
CONVECTION THIS MORNING...XTNDED FROM NE IA ACRS THE IL/WI BRDR.
MUCH OF CENT IL HAD DEW PTS IN THE UPR 50S/LWR 60S...WITH HIGHER
DEW PTS POOLING NEAR THE FNTL BNDRY TO OUR WEST.

BASED ON 18Z SOUNDINGS...88D DATA FROM SURROUNDING SITES AND 12Z ETA
RUN IT APPEARS THAT THE PRIME AREA FOR CONVECTION IN THE ILX FA WILL
BE ALNG AND WEST OF THE IL RIVER VALLEY LATE THIS EVE/TONIGHT. THIS
LOCATION WILL HAVE PLENTY OF INGREDIENTS AVBL INCLUDING LOW LVL
MOISTURE AXIS...UPR LVL DIVERGENCE...STG LL JET ARND 70KTS...90 KT+
MID LVL SPEED MAX AND PLENTY OF INSTABILITY/SHEAR. THE LOW CURRENTLY
IN SW OK IS FCST TO BE DOMINANT LOW AS IT QUICKLY MOVES ALNG THE
BNDRY TWD CENT IA BY MORNING IN RESPONSE TO EJECTING UPR LVL TROF.
THE STRENGTHENING LOW/PROGRESSIVE UPR TROF WILL ALLOW ASSOC CDFNT TO
MOVE TWD THE MS VALLEY BY LATE TONIGHT AND ACRS ILX CWA TUE MORNING.
THUS...STG/SVR CONVECTION WILL MAKE ITS WAY ACRS REST OF CENT AND
INTO ERN IL TUE MORNING.

FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   62/67  97
SPI   63/69  88
DEC   63/69  59
CMI   64/69  39
LWV   64/72  39

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:03 PM CSTSevere Thunderstorm WarningILXKnox57 min
Mar 30, 11:14 PM CSTSevere Thunderstorm WarningILXKnox46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.